Alert archive / North Dakota / Tornado Warnings in 2025
Tornado Warning 2, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Jun 19, 2025, 6:40 PM MDT for Hettinger County, Stark County, North Dakota. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 19, 2025, 6:40 PM MDT (00:40 UTC)
- Expired
- Jun 19, 2025, 7:15 PM MDT
- In force
- 35 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
Counties Hettinger County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 154 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 6:40 PM MDT | HAIL 2.75 | 7 Ne Schefield, ND | Report from skyspy photos. Time estimated from radar. |
| Jun 19, 6:45 PM MDT | HAIL 3 | 7 Nne Schefield, ND | Report from skyspy photos. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 19, 5:38 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 992 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 2306 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 465 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 16.9
The text
As transmitted.
206
WFUS53 KBIS 200040
TORBIS
NDC041-089-200115-
/O.NEW.KBIS.TO.W.0002.250620T0040Z-250620T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Bismarck ND
640 PM MDT Thu Jun 19 2025
The National Weather Service in Bismarck has issued a
* Tornado Warning for...
Northwestern Hettinger County in southwestern North Dakota...
South central Stark County in southwestern North Dakota...
* Until 715 PM MDT.
* At 639 PM MDT, a severe thunderstorm capable of producing a tornado
was located 11 miles south of Dickinson, moving southeast at 25
mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
northwestern Hettinger and south central Stark Counties, including
the following locations... Schefield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4670 10289 4678 10284 4675 10256 4655 10268
TIME...MOT...LOC 0039Z 300DEG 20KT 4672 10282
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
BESSON1 follow-up statement
823
WWUS53 KBIS 200051
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
651 PM MDT Thu Jun 19 2025
NDC041-089-200115-
/O.CON.KBIS.TO.W.0002.000000T0000Z-250620T0115Z/
Hettinger ND-Stark ND-
651 PM MDT Thu Jun 19 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM MDT FOR
NORTHWESTERN HETTINGER AND SOUTH CENTRAL STARK COUNTIES...
At 651 PM MDT, a severe thunderstorm capable of producing a tornado
was located 11 miles northeast of New England, or 13 miles south of
Dickinson, moving southeast at 25 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northwestern Hettinger and south central Stark Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4662 10278 4677 10274 4675 10256 4655 10268
TIME...MOT...LOC 0051Z 300DEG 20KT 4669 10273
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
BESSONWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jun 19, 5:46 PM MDT, 54 minutes earlier. Its key messages:
- Isolated to scattered severe thunderstorms are possible this evening.
- There is an enhanced risk for severe thunderstorms during the day Friday and Friday night across much of western and central North Dakota.
- The active weather pattern continues, with additional chances for showers and thunderstorms late this weekend and into next week.
- Temperatures will warm up to above normal today through Saturday, before cooling down to start next week.
Area forecast discussion, Jun 19, 5:46 PM MDT, 54 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 646 PM CDT Thu Jun 19 2025 .KEY MESSAGES... - Isolated to scattered severe thunderstorms are possible this evening. - There is an enhanced risk for severe thunderstorms during the day Friday and Friday night across much of western and central North Dakota. - The active weather pattern continues, with additional chances for showers and thunderstorms late this weekend and into next week. - Temperatures will warm up to above normal today through Saturday, before cooling down to start next week. && .UPDATE... Issued at 638 PM CDT Thu Jun 19 2025 SPC has placed much of western and central ND into a Severe thunderstorm watch through 1 AM CDT. Ongoing splitting storm over west central is currently in northern Billings county and tracking southeast. Dickinson would be in the path of this storm if it maintains its present direction. A tornadic supercell continues to skirt the Canadian border as well. Stay tuned and take shelter if threatening weather approaches your area this evening. UPDATE Issued at 538 PM CDT Thu Jun 19 2025 We continue to monitor for the potential for strong to severe storms over western and central North Dakota this evening. Convection is developing over west central ND in an unstable atmosphere. There is a tornadic supercell over southeast Saskatchewan that will need monitoring. The 00Z Bismarck sounding may be quite telling in the amount of CIN remaining lat the afternoon, and the potential for thunderstorm development in an otherwise weakly forced but strong sheared environment. && .DISCUSSION... Issued at 300 PM CDT Thu Jun 19 2025 Currently, broad mid/upper level ridge anchored over the Rockies and Great Plains, with a sfc trough/frontal boundary over far eastern Montana. Elevated boundary layer moisture with sfc Tds well into the 50s to lower 60s leading to modest MUCAPE of 2-3K J/KG early/mid afternoon across western and central ND. Impressive 0-6km bulk shear of 50-60kts. Most of our area is in the Slight Risk for Severe weather this afternoon/evening. We're still lacking a 'trigger' for convection when looking at mid level upper air charts, though perhaps upper level jet dynamics could fill in this gap with some models suggesting right entrance region support for lift later today/this evening in conjunction with peak heating. CAMs are in decent agreement with convection initiating over western ND around or after 23Z, with activity then moving east through this evening. CAMs and BUFKIT hodographs also still point towards splitting discrete storms/RMs favored initially along the sfc trough as it moves into western ND, then morphing into multicellular storms as convection moves east of the sfc boundary. Given the shear and expected storm mode evolution, we will continue to message golf ball hail and 60 mph winds for today/tonight. An elevated Severe Weather risk is materializing for Friday across the Dakotas. We remain moist and warm, with a warm frontal zone setting up across southern ND. MUCAPE is forecast to range between 3-6K J/KG along with bulk shear elevated at 50-60kts. Embedded S/WV triggers will also push across the Dakotas Fri aft/eve, as the ridge develops farther east and southwest flow aloft develops. Latest CAMs 'quiet' regarding updraft helicity and reflectivity projections with their latest runs, likely due to a capping inversion advertised by models via BUFKIT across the south. Embedded S/WV will likely aid in minimizing this. As mentioned before, most of North Dakota was upgraded to an Enhanced Risk, with all severe risks possible. Stay tuned for more/updated information! Saturday there is another shot for severe weather as morning convection could still be continuing from Friday night. Another round of afternoon convection is possible along the sfc boundary, but there is still some uncertainty of the upper level pattern as a broad trough digs across the Northern Rockies and the eastward progression of the sfc front. Aforementioned upper trough sets up over the western CONUS for next week, though with base energy ejecting and lifting northeast through the region at times through the middle of next week. Overall, will see temperatures trending cooler Sunday and onwards, with continued chances for showers and a few thunderstorms each day. Windy conditions also for Sunday as the initial cold front moves through the general region. && .AVIATION /00Z TAFS THROUGH 00Z SATURDAY/... Issued at 538 PM CDT Thu Jun 19 2025 VFR conditions will mainly continue through the next 24 hours. There is a chance of thunderstorms developing this evening, however uncertainty remains high when it comes to timing and location. Therefore TS included only in KDIK, KMOT and KJMS where convection was near. Will update TAFS as needed through the evening. Severe weather is possible this evening with the main hazards gusty/erratic winds and large hail. Winds will remain out of the east to southeast this evening. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...TWH DISCUSSION...NH AVIATION...TWH
Hazardous weather outlook, Jun 19, 5:49 PM MDT, 51 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 649 PM CDT Thu Jun 19 2025 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-210000- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 649 PM CDT Thu Jun 19 2025 /549 PM MDT Thu Jun 19 2025/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Isolated to scattered severe thunderstorms are possible this afternoon and evening. The main hazards are golf ball size hail and damaging winds up to 60 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered severe thunderstorms are expected during the day Friday and Friday night. Large hail up to tennis ball size, damaging winds to 70 mph, and a few tornados are all possible. Stay tuned for updates. Isolated severe thunderstorms are possible on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Jun 19, 6:28 PM MDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
728 PM CDT Thu Jun 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM Tornado 7 N Schefield 46.78N 102.87W
06/19/2025 Stark ND Local Official
Tornado reported on the ground southwest of
Dickinson.
&&
NJHLocal storm report, Jun 19, 6:32 PM MDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
732 PM CDT Thu Jun 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM Hail 2 NNW Dickinson 46.90N 102.81W
06/19/2025 M1.75 Inch Stark ND Public
Hail began at 723 CDT and lasted two
minutes. Hail from the size of quarters to a
few golf ball sized stones.
&&The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 6:02 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, Hettinger, Stark | 58 min |
| Jun 19, 6:10 PM MDT | Tornado Warning | BIS | Stark | 35 min |
| Jun 19, 6:59 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Hettinger, Stark | 61 min |
| Jun 19, 7:03 PM MDT | Severe Thunderstorm Warning | BIS | McLean, Ward | 28 min |
| Jun 19, 7:51 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Hettinger | 54 min |
| Jun 19, 8:03 PM MDT | Severe Thunderstorm Warning | BIS | Pierce, Wells | 27 min |
| Jun 19, 8:17 PM MDT | Severe Thunderstorm Warning | BIS | Wells | 58 min |
| Jun 19, 8:41 PM MDT | Severe Thunderstorm Warning | BIS | Kidder | 64 min |
| Jun 19, 8:41 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Sioux | 49 min |
| Jun 19, 9:01 PM MDT | Severe Thunderstorm Warning | BIS | Foster, Stutsman, Wells | 59 min |
| Jun 19, 9:22 PM MDT | Severe Thunderstorm Warning | BIS | Kidder, Logan, Stutsman | 53 min |
| Jun 19, 9:28 PM MDT | Severe Thunderstorm Warning | BIS | Sioux | 47 min |
| Jun 19, 9:57 PM MDT | Severe Thunderstorm Warning | BIS | Logan | 48 min |
| Jun 20, 5:05 PM MDT | Special Weather Statement | BIS | Dunn | 25 min |
| Jun 20, 5:13 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley | 50 min |
| Jun 20, 5:15 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, McKenzie | 50 min |
| Jun 20, 5:51 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Dunn | 54 min |
Nearby
Tornado Warnings in North Dakota, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.